Texas, 2017

Damaging Winds in Texas, January 1, 2017

January 1, 2017 · NWS MAF · 5 events in 4 counties and zones

An upper level disturbance moved over southeast New Mexico and West Texas and was associated with an upper low over southeast Arizona. There was good instability and moisture across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance moved over southeast New Mexico and West Texas and was associated with an upper low over southeast Arizona. There was good instability and moisture across the region. These conditions resulted in damaging winds and wind gusts from thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 1, 2:01 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jan 1, 2:01 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
201 PM CST Sun Jan 1 2017

.DISCUSSION...
A well defined upper low INVOF SE AZ is moving e and will track
across the CWFA overnight and mosaic radar shows -SHRA moving into
far W TX. Models have been consistent in handling the feature over
past few days and we believe it has high predictability, thus the 60-
90% PoPs. It still appears that the low will waste no time moving
across CWFA. Precip is expected to impact the wrn CWFA between 00Z-
03Z and then central and ern CWFA between 03Z-09Z. TSRA are mostly
expected as steep LR's and available moisture modulate elevated
CAPES of 400-600 J/KG. Some hail is possible and a mix of snow/sleet
is possible too in the Davis/GDP Mtns above 6500 ft. QPF amounts
have trended up some from yesterday but most rainfall reports are
expected to fall within the .25'-.50" range. The window is brief but
the highest elevations of the Davis/GDP Mtns could see some
snow/sleet, less than an inch. Clearing skies in wake of the low and
downslope winds Mon PM will support high temps that area
approximately 5 degrees above normal. On Tue cold air will likely
make a backdoor push into the n-ne CWFA and temps could be as much
as 10 degrees cooler than they were on Mon. GFS/NAM12 show that cold
air slowly makes its way s-sw to the around the Pecos River by 12Z
Wed AM and then to the e slopes of mtns by 00Z/Thur. Canadian/ECMWF
keep cold air north longer. So as noted yesterday there will be
volatility in temp forecast until a better consensus in reached.
Seems to us that the earlier cold push on Wed or Thur is more
likely. Large differences appear in the ensemble runs too (GEFS vs
NAEFS).

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     43  66  39  62 /  70   0   0   0
Carlsbad                       39  64  35  66 /  80   0   0   0
Dryden                         45  71  42  76 /  50   0   0   0
Fort Stockton                  42  66  42  70 /  80   0   0   0
Guadalupe Pass                 33  52  36  59 /  80   0   0   0
Hobbs                          36  60  36  60 /  90   0   0   0
Marfa                          33  58  28  66 /  70   0   0   0
Midland Intl Airport           41  64  40  65 /  60   0   0   0
Odessa                         42  63  39  65 /  70   0   0   0
Wink                           39  65  37  67 /  90   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jan 1, 1:38 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 PM CST SUN JAN 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
138 PM CST SUN JAN 1 2017 /1238 PM MST SUN JAN 1 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE WEST TO EAST ACROSS MUCH OF THE
REGION THIS EVENING AND TONIGHT. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING BRIEF GUSTY WINDS...HAIL AND BRIEF HEAVY
RAINFALL. FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH THE STRONGER
STORMS. IN ADDITION...THE HIGHEST ELEVATIONS OF THE GUADALUPE AND
DAVIS MOUNTAINS COULD SEE A BRIEF PERIOD OF SLEET AND SNOW WITH
ACCUMULATIONS LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS ARE POSSIBLE IN THE GUADALUPE MOUNTAINS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The El Paso radar (KEPZ), 179 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
January 1, 4:35 PM CST
Where
Culberson County, Pine Spgs
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
31.880, -104.800

Thunderstorms moved across Culberson County and produced a 67 mph wind gust at Pine Springs at the Guadalupe Mountains National Park Mesonet site.

Thunderstorm Wind, Culberson

When
January 1, 4:52 PM CST
Where
Culberson County, Pine Spgs
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
31.880, -104.800

Thunderstorms moved across Culberson County and produced a 58 mph wind gust at Pine Springs at the Pinery RAWS.

Thunderstorm Wind, Midland

When
January 1, 8:53 PM CST
Where
Midland County, 0.75 mi N of (Maf) Midland Intl
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.941, -102.201

Thunderstorms moved across Midland County and produced a 60 mph wind gust at the Midland International Airport.

Thunderstorm Wind, Howard

When
January 1, 9:30 PM CST
Where
Howard County, 1 mi SSE of Lomax
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.107, -101.624

Thunderstorms moved across Howard County and produced a 59 mph wind gust at the Lomax Mesonet.

Thunderstorm Wind, Pecos

When
January 1, 9:30 PM CST to 9:31 PM CST
Where
Pecos County, 8 mi NE of Bakersfield
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.962, -102.185

Thunderstorms moved across Pecos County and produced wind damage eight miles northeast of Bakersfield. Multiple small RV trailers were overturned and a metal roof was blown off of a building. Winds were estimated near 80 mph. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666400, 666401, 666410, 666411, 666412.